North Carolina, 2014

High Wind in North Carolina, March 7, 2014

March 7, 2014 · NWS ILM · 1 event in 1 county or zone

Strong low pressure off the coast of North Carolina created a strong pressure gradient that caused high winds along the coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong low pressure off the coast of North Carolina created a strong pressure gradient that caused high winds along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 7, 12:22 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 7, 12:22 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1222 AM EST FRI MAR 7 2014

.SYNOPSIS...
LOW PRESSURE WILL STRENGTHEN AS IT MOVES UP THE SOUTHEAST COAST
INTO TONIGHT. UP TO TWO INCHES OF RAIN AND WINDY CONDITIONS ARE
EXPECTED THROUGH TONIGHT. THE LOW WILL MOVE AWAY FROM THE NORTH
CAROLINA COAST THIS AFTERNOON. HIGH PRESSURE WILL BUILD IN FOR
THE WEEKEND WITH MUCH WARMER AND DRIER WEATHER EXPECTED INTO THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 12 AM FRIDAY...GIVEN KLTX VWP IS INDICATING 50 KT OF WIND
AT 1 KFT AND 60+ KT OF WIND AT 2 KFT...AND WITH SOGGY GROUND FROM
THE HEAVY RAINFALL...DECIDED TO ISSUE A SHORT-FUSED WIND ADVISORY
FOR THE CAPE FEAR COASTAL COUNTIES. IN THESE AREAS EXPECT WINDS OF
30 TO 40 MPH WITH GUSTS UP TO 45 TO 50 MPH...HIGHEST AT THE
BEACHES. THE WIND ADVISORY IS IN EFFECT UNTIL NOON. WINDS OF THIS
MAGNITUDE MAY BRING DOWN SOME TREES AND TREE LIMBS AND RESULT IN
SPORADIC POWER OUTAGES. AS SPS WAS ISSUED ACROSS A WIDER AREA TO
COVER WIND GUSTS TO 40 TO 45 MPH.

NOTHING MAJOR HAS CHANGED SINCE THE LAST UPDATE. HAVE TWEAKED THE
QPF FORECAST OVERNIGHT JUST A BIT AND ADJUSTED THE TEMPERATURE
CURVE IN THE GRIDDED DATABASE...BUT IT SHOULD NOT MAKE A
NOTICEABLE DIFFERENCE TO THE OVERALL WET...COOL AND BREEZY
FORECAST. LATEST SURFACE ANALS SHOW LOW PRESSURE SYSTEM HAS NOW
MOVED WELL OF OF THE FLORIDA COAST WHILE DEEPENING AND TURNING TO
THE NORTHEAST. PREVIOUS DISCUSSION FOLLOWS:

DEEPENING LOW PRESSURE IS CROSSING FLORIDA THIS AFTERNOON AND
SHOULD HOOK NORTHEASTWARD THIS EVENING... FOLLOWING THE WESTERN
EDGE OF THE GULF STREAM CURRENT ALONG THE GEORGIA AND SOUTH
CAROLINA COAST TONIGHT. BY 12Z/7AM EST FRIDAY THE SURFACE LOW
SHOULD BE SITUATED ABOUT 100 MILES SOUTHEAST OF CAPE FEAR. THE
UPPER LEVEL LOW ACROSS MISSISSIPPI IS STILL DIGGING SOUTHEASTWARD
AND SHOULD REACH THE BOTTOM OF ITS ARC IN SOUTHERN ALABAMA AROUND
MIDNIGHT...THEN TURNING NORTHEASTWARD TOO LATE TONIGHT.

THIS SYSTEM WILL BRING A VARIETY OF WEATHER IMPACTS TO THE
CAROLINAS. HEAVY RAINFALL WILL BE THE RESULT OF STRENGTHENING
ISENTROPIC LIFT AS WARM SUBTROPICAL AIR ADVECTED NORTHWARD FROM THE
BAHAMAS IS FORCED TO RISE HUNDREDS OF MILLIBARS ACROSS THE FRONTAL
INVERSION WELL OFFSHORE. AIR ALONG THE 295K ISENTROPIC SURFACE
ORIGINATES A FEW THOUSAND FEET ALOFT OVER FLORIDA BUT RISES TO THE
700 MB LEVEL (10000 FEET UP) AS IT PASSES OVER THE CAROLINAS
TONIGHT. THIS WILL RELEASE A TREMENDOUS AMOUNT OF MOISTURE AS HEAVY
RAINFALL...WITH STORM-TOTAL QPF POSSIBLY EXCEEDING TWO INCHES ALONG
THE COAST AND 1.5 INCHES INLAND.

STRONG SURFACE WINDS OF 25-35 MPH MAY GUST OVER 40 MPH NEAR THE
COAST TONIGHT. THESE WINDS COULD DISLODGE BROKEN BRANCHES STILL
HANGING UP IN TREES FROM THE BIG ICE STORM LAST MONTH. FORTUNATELY
THE BOUNDARY LAYER SHOULD REMAIN STABLE WITH LITTLE POTENTIAL FOR
CONVECTIVE MIXING OF STRONGER WINDS DOWN FROM ALOFT. THAT'S A VERY
GOOD THING SINCE 925 MB WIND SPEEDS MAY REACH 50-60 KNOTS DURING THE
STRONGEST PORTION OF THE WARM ADVECTION ALOFT.

AMONG MODEL GUIDANCE THE 12Z GFS IS PREFERRED OVER THE 12Z NAM WITH
REGARDS TO THE MOVEMENT OF THE SURFACE LOW OFFSHORE TONIGHT. THE NAM
AND MANY OF ITS ENSEMBLE MEMBERS FOR THE PAST COUPLE DAYS HAVE BEEN
CONSISTENTLY TURNING THE LOW TO THE LEFT AND MOVING IT INTO THE COLD
AIR NEAR THE COAST. THE GFS AND ECMWF HAVE BEEN FARTHER EAST AND
OFFSHORE...FOLLOWING A MORE CLIMATOLOGICALLY PREFERRED TRACK. IF THE
UPPER LEVEL SYSTEM WERE TO CUT OFF TO OUR SOUTHWEST I COULD SEE THE
SURFACE MOVING FARTHER WESTWARD...BUT IN THIS CASE A STEADY EASTWARD
MOVEMENT OF THE UPPER SYSTEM SUGGESTS A MORE OFFSHORE TRACK.

FOR LOWS TONIGHT...IT'S A BATTLE BETWEEN EVAPORATIONAL COOLING EARLY
AND ADVECTION OF COOLER AIR FROM INTERIOR NORTH CAROLINA LATER
TONIGHT VERSUS STRONG WARM ADVECTION ALOFT. TEMPERATURES MAY
ACTUALLY RISE ALONG THE COAST...PARTICULARLY THE NC COAST
OVERNIGHT...BUT SHOULD FALL ELSEWHERE AS THE COLDER AIR ACROSS
INTERIOR NC DRAINS SOUTHWARD TO THE COAST.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...1003MB LOW PASSING BY OFFSHORE AT THE START OF
THE PERIOD. WE AREN'T IN FAVOR OF THE CLOSER WRF TRACK AS THE LONG
RUNNING PRECIPITATION INTO THE OVERLAND WEDGE SHOULD RE-ENFORCE THE
AIRMASS AND LEAD TO HIGHER PRESSURES KEEPING THE WAVE A BIT FURTHER
OFFSHORE CLOSER TO GFS/EC TRACK. THIS KEEPS GUSTY WINDS IN THE
FORECAST THROUGH THE FIRST PART OF THE DAY. WITH THE SYNOPTIC SCALE
DRY SLOT REMAINING OFFSHORE THERE WILL ALMOST CERTAINLY STILL BE
SOME RAIN AROUND BUT WITH THE GOOD WAA AND PVA SHIFTING WELL OFF TO
OUR NORTH AND EAST THE FORCING WILL BE ON THE WANE. ADDITIONALLY
MODELS SHOW MID LEVELS DRIED OUT BY 12Z AND ONLY LOW LEVELS
REMAINING SATURATED. THUS THE QPF PROSPECTS FOR THE SHORT TERM MUCH
LESSER THAN THOSE OF THE NEAR TERM. WRAPAROUND MOISTURE MAY BE SLOW
TO DEPART HEADING INTO FRIDAY NIGHT MAINLY IN THE FORM OF LINGERING
CLOUDINESS BUT THE OCCASIONAL SPRINKLE WILL BE HARD TO RULE OUT. AS
IT QUICKLY EXITS BY SATURDAY TEMPERATURES WILL QUICKLY BACK TO
CLIMO...AFTERNOON HIGHS CLIMBING WELL INTO THE 60S. SATURDAY NIGHT
ALSO APPEARS SEASONABLE WITH LITTLE CLOUD COVER.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...DRY COLD FRONT WILL DROP IN FROM THE NORTH
LATE SUN INTO MON FOLLOWED BY BRIEF WEAK COLD ADVECTION. MID LEVEL
MOISTURE WILL PRODUCE SOME CLOUD AS THE FRONT PASSES BUT LACK OF
DYNAMICS AND DEEPER MOISTURE KEEPS PRECIP CHANCES CLOSE TO ZERO.
TEMPERATURES EARLY IN THE PERIOD WILL REMAIN NEAR TO ABOVE
CLIMO...SHOWING JUST HOW WEAK THE COLD ADVECTION BEHIND THE SUN
NIGHT FRONT IS.

DEEP WESTERLY FLOW AND SOUTHERLY LOW LEVEL FLOW AHEAD OF A COMPLEX
SYSTEM MOVING INTO THE CAROLINAS MID WEEK WILL KEEP TEMPS ABOVE
CLIMO TUE AND WED. PRECIP CHANCES REMAIN ELEVATED WED AND THU AS
COMPLEX SYSTEM IMPACTS THE EASTERN CONUS. ALTHOUGH THERE ARE SOME
SIGNIFICANT DIFFERENCES BETWEEN THE GFS/ECMWF MID LEVEL
PATTERN...MAINLY LATER IN THE PERIOD...BOTH MAINTAIN ELEVATED PRECIP
CHANCES WED. THE BIGGEST DIFFERENCE IS THE AMOUNT OF AMPLIFICATION
WED/THU AND THE EASTWARD PROGRESSION OF THE MID LEVEL TROUGH. THIS
HAS IMPLICATIONS ON THE POP FORECAST FOR THU. ECMWF SOLUTION IS
SLOWER AND PRECIP LINGERS THROUGH THU. INHERITED FORECAST CARRIED
SLIGHT CHC/LOW CHC POP FOR THU AND GIVEN THE UNCERTAIN ON D7 WILL
NOT MAKE CHANGES. EITHER SOLUTION ENDS UP WITH TEMPS WELL BELOW
CLIMO FOR THE END OF THE PERIOD...THOUGH AS EXPECTED THE
WEAKER/FASTER GFS IS SLIGHTLY WARMER.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AS OF 06Z...EXPECT WIDESPREAD RAINFALL AND LOW CIGS/FOG TO CREATE
MVFR/IFR THROUGH FRIDAY AFTERNOON...WITH RAINFALL TAPERING OFF BUT
MVFR/IFR LOW CIGS/FOG PERSISTING THROUGH THE END OF THE VALID
PERIOD.

LATEST RADAR IMAGERY CONTINUES TO HIGHLIGHT WIDESPREAD RAINFALL
AFFECTING ALL TAF SITES ATTM. OVERNIGHT THROUGH LATER TODAY...EXPECT
NORTHEAST WINDS AOB 20 KTS WITH GUSTS NEAR 30 KTS TO PERSIST...WITH
LIGHT TO HEAVY RAINFALL AND AREAS OF FOG CREATING MVFR/IFR...WITH
IFR ESPECIALLY ALONG THE COAST AND THEN BECOMING WIDESPREAD. LATEST
FCST SOUNDINGS AND TIME-HEIGHT ANALYSIS DEPICT THAT RAIN WILL BEGIN
TO TAPER OFF INTO THE AFTERNOON HOURS...BUT MVFR/IFR DUE TO CIGS AND
FOG WILL PERSIST...WITH NORTH-NORTHEAST GUSTY WINDS...WITH GUSTS
SUBSIDING INLAND TOWARDS THE END OF THE TAF PERIOD.

EXTENDED OUTLOOK...MVFR/IFR CIGS POSSIBLE INTO EARLY SATURDAY.
OTHERWISE EXPECT VFR THROUGH TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9:30 PM THURSDAY...GALE WARNINGS REMAIN POSTED FOR ALL
WATERS. VERY DANGEROUS BOATING CONDITIONS IN PLACE WITH GALE-FORCE
NORTHEASTERLY WINDS AND SEAS ANYWHERE NOW RANGING FROM 7 TO 11
FEET. SEAS WILL CONTINUE TO BUILD THROUGH THE OVERNIGHT HOURS.
PREVIOUS DISCUSSION FOLLOWS:

DEEPENING LOW PRESSURE IS CROSSING THE CENTRAL FLORIDA PENINSULA
THIS AFTERNOON. THIS LOW IS EXPECTED TO TURN NORTHEAST THIS
EVENING...FOLLOWING THE WESTERN EDGE OF THE GULF STREAM ALONG THE
GEORGIA AND SOUTH CAROLINA COAST AND REACHING A POINT ABOUT 100
MILES SOUTHEAST OF CAPE FEAR BY DAYBREAK FRIDAY. A POWERFUL
PRESSURE GRADIENT BETWEEN THIS LOW AND ARCTIC HIGH PRESSURE OVER
NEW ENGLAND WILL PRODUCE SUSTAINED GALE-FORCE WINDS TONIGHT...WITH
GUSTS POTENTIALLY REACHING 40 KNOTS SOUTH AND EAST OF CAPE FEAR.
SEAS CURRENTLY MEASURED AT 11 FT AT FRYING PAN SHOALS AND 9 FEET
AT THE CAPE FEAR HARBOR BUOY WILL LIKELY BUILD BY ANOTHER 3-5 FEET
TONIGHT.

WHILE MANY OF OUR GALE WARNINGS LOCALLY ARE FOR GUSTS AND OFTEN IN
OFFSHORE FLOW BEHIND A DEPARTING LOW...THIS IS A MUCH STRONGER AND
MORE DANGEROUS EVENT WITH THE POTENTIAL FOR TROPICAL STORM-LIKE
IMPACTS FROM THE BEACHES OUT INTO THE OCEAN.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...GALES AND LARGE WAVES CONTINUE AT THE START OF
THE PERIOD. THERE IS A MODEL SOLUTION THAT BRINGS THE LOW UP THE
COAST RATHER THAN THE CURRENTLY FAVORED TRACK WHICH IS ALMOST 100 NM
OFFSHORE. THE LOW WILL MOVE OFF TO THE NE FRIDAY NIGHT BUT NOT BE
ACCELERATING AS IS MORE TYPICAL OF SUCH SYSTEMS. SO...WINDS WILL BE
A BIT SLOW TO ABATE AND GALE WARNING LIKELY LOWERED TO ADVISORY FOR
MOST OR ALL NIGHT. IMPROVEMENT ON SATURDAY AS THE WINDS BACK IN
DIRECTION AND DECREASE IN SPEED. THERE WILL BE SOME BACKSWELL FROM
THE SYSTEM HOWEVER AS IT DEEPENS AND GROWS IN SIZE WELL OFF THE NEW
ENGLAND COAST.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...LIGHT WESTERLY FLOW SUN WILL BECOME NORTHWEST
SUN NIGHT FOLLOWING PASSAGE OF WEAK COLD FRONT. DURATION OF
NORTHWEST FLOW WILL BE SHORT AND LACK OF COLD ADVECTION OR PRESSURE
GRADIENT WILL KEEP SPEEDS UNDER 10 KT. WINDS BACK TO SOUTHWEST LATER
MON AND MON NIGHT AS WEAK BUT LARGE SURFACE TROUGH MOVES EAST ACROSS
THE GREAT LAKES AND NEW ENGLAND. GRADIENT BECOMES A LITTLE MORE
DEFINED MON NIGHT INTO TUE...ENOUGH TO PUSH SPEEDS INTO THE 10 TO 15
KT RANGE. LATE IN THE PERIOD GRADIENT STARTS TO TIGHTEN UP AS SYSTEM
TO THE WEST APPROACHES. SOUTHWEST FLOW CONTINUES BUT ON THE HIGH END
OF THE 10 TO 15 KT RANGE. SEAS 2 TO 3 FT SUN AND MON BUILD BY A FOOT
OR SO FOR TUE AS SOUTHWEST FLOW PICKS UP.

&&

.TIDES/COASTAL FLOODING...
AS OF 3 PM THURSDAY...TONIGHT'S OFFSHORE GALE WILL BRING A VARIETY
OF WEATHER-RELATED THREATS TO THE BEACHES. NORTHEAST WINDS 30-40 MPH
(AND EVEN STRONGER OFFSHORE) WILL BRING TREMENDOUS WAVE ENERGY INTO
THE SURF ZONE. A LARGE MIX OF WAVE PERIODS (5 TO 9 SECONDS) WILL NOT
PLEASE ANYONE IN THE SURFING COMMUNITY...BUT BREAKING WAVE HEIGHTS
UP TO EIGHT FEET NECESSITATE AN ADVISORY.

ALTHOUGH WE ARE ALMOST ONE WEEK PAST THE NEW MOON AND TIDAL RANGES
ARE NOT ESPECIALLY HIGH...STRONG NORTHEAST WINDS COULD PRODUCE A
STORM SURGE AS HIGH AS 2.0 TO 2.5 FEET OVERNIGHT. WHEN ADDED TO THE
ASTRONOMICAL TIDES AROUND MIDNIGHT...WE ARE ISSUING A COASTAL FLOOD
ADVISORY FOR MINOR COASTAL FLOODING. THE BIGGER ISSUE MAY ACTUALLY
BE BEACH EROSION RATHER THAN ACTUAL INUNDATION AS SO MUCH WAVE
ENERGY IS DIRECTED ONTO THE UPPER BEACH AND DUNE EDGES DURING
TONIGHT'S TIDE HIGH.

LOCATION              ASTRO TIDE   ESTOFS SURGE MODEL   WATER LEVEL

WRIGHTSVILLE BEACH       4.0 FT  +        2.5 FT     =  6.5 FT MLLW
MYRTLE BEACH             5.0 FT  +        2.1 FT     =  7.1 FT MLLW

OFFICIAL FLOOD STAGE AT WRIGHTSVILLE BEACH IS 6.0 FT MLLW...AND 7.5
FEET AT MYRTLE BEACH. HIGH TIDE SHOULD OCCUR AROUND MIDNIGHT.

IT IS WORTH NOTING THE ETSURGE MODEL IS NOT AS AGGRESSIVE WITH
TONIGHT'S STORM SURGE. GIVEN THE MAGNITUDE OF THE WIND STRESS ACROSS
THE OCEAN SURFACE AND THE PRESENCE OF AN WATER LEVEL ANOMALY ALREADY
MEASURED AT +0.5 TO +1.0 FEET THIS AFTERNOON...THE HIGHER ESTOFS
GUIDANCE IS PREFERRED AND MAY EVEN BE EXCEEDED ALONG THE SOUTH
CAROLINA COAST WHERE A SLIGHT ONSHORE WIND COMPONENT WILL EXIST.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HIGH SURF ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR SCZ054-
     056.

     COASTAL FLOOD ADVISORY UNTIL 2 AM EST EARLY THIS MORNING FOR
     SCZ054-056.

NC...WIND ADVISORY UNTIL NOON EST TODAY FOR NCZ105>110.

     HIGH SURF ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR NCZ106-
     108-110.

     COASTAL FLOOD ADVISORY UNTIL 2 AM EST EARLY THIS MORNING FOR
     NCZ106-108-110.

MARINE...GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR AMZ250-252-254-
     256.

&&

NEAR TERM...REK/RJD
SHORT TERM...MBB
LONG TERM...TRL
AVIATION...RJD/SGL
TIDES/COASTAL FLOODING...TRA
Hazardous weather outlook, Mar 7, 12:09 AM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1209 AM EST FRI MAR 7 2014

AMZ250-252-254-256-080515-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1209 AM EST FRI MAR 7 2014

...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT AND FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

NCZ106-108-110-080515-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
1209 AM EST FRI MAR 7 2014

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EST EARLY THIS
MORNING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT AND FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

SCZ054-056-080515-
COASTAL HORRY-COASTAL GEORGETOWN-
1209 AM EST FRI MAR 7 2014

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EST EARLY THIS
MORNING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT AND FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.

WIND GUSTS UP TO 40 TO 45 MPH MAY BRING DOWN SOME TREE LIMBS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

NCZ087-096-099-SCZ017-023-024-032-033-039-053-055-080515-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
1209 AM EST FRI MAR 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT AND FRIDAY.

WIND GUSTS UP TO 40 TO 45 MPH MAY BRING DOWN SOME TREE LIMBS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

NCZ105-107-109-080515-
INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-
1209 AM EST FRI MAR 7 2014

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT AND FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

RJD

In the hours before

Special weather statement, Mar 6, 11:48 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1148 PM EST THU MAR 6 2014

NCZ087-096-099-105>110-SCZ053>056-071200-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...
WHITEVILLE...BURGAW...SURF CITY...TOPSAIL BEACH...WILMINGTON...
CAROLINA BEACH...WRIGHTSVILLE BEACH...LELAND...BOLIVIA...
SHALLOTTE...OCEAN ISLE BEACH...HOLDEN BEACH...OAK ISLAND...
SOUTHPORT...CONWAY...MYRTLE BEACH...NORTH MYRTLE BEACH...
GARDEN CITY...ANDREWS...GEORGETOWN...MURRELLS INLET
1148 PM EST THU MAR 6 2014

...STRONG WINDS WILL CONTINUE INTO EARLY FRIDAY MORNING...

LOW PRESSURE INTENSIFYING OFF THE CAROLINA COAST WILL BRING MORE
STRONG NORTHEAST WINDS TO THE AREA. WINDS WILL GUST TO 40 TO 45 MPH
FOR MUCH OF THE NIGHT. LOOKING AT WINDS ALOFT...IT IS POSSIBLE WE
COULD SEE A WIND GUST OR TWO TO 50 MPH AT THE BEACHES...ESPECIALLY
ACROSS THE CAPE FEAR AREA.

WINDS OF THIS MAGNITUDE MAY RESULT IN DOWNED TREES OR TREE
LIMBS...ESPECIALLY GIVEN THE GROUND IS SATURATED FROM THE ONGOING
HEAVY RAINFALL.

RJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal New Hanover

When
March 7, 1:30 AM EST to 1:50 AM EST
Where
Coastal New Hanover forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

A 61 mph wind gust was estimated by a spotter in Kure Beach. A few minutes earlier, a 56 mph gust was estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508591.